I have a very complex young male with a G/J tube, Epilepsy, Reynaud’s syndrome, mental retardation, gastroparisis, GERD, hx of bleeding ulcers, urinary retention and constant loose stools. He also has a hx of bacterial overgrowth, toxic shock and an umbilical hernia.
He is on a continuous feed with a pump. He gets Vivonex TEN with 370 ml water. For his meds, he’s on clonazepam 1mg, prevacid 30mg BID, diurel (diuretic) 250mg BID, and K-Phos tablets BID, for low potassium and phosphate levels after a 4 min seizure (the day prior).
He’s a very happy and sweet boy aside from his medical issues. No behavioral issues what so ever.
I am a pretty new nurse (RN) and don’t have much prior experience with G/J tubes or GI issues in general and would like to be able to educate his family more about his diagnoses.
We are mostly concerned about his intermittent changes in bile or output from his G tube when we vent him. One day it’s perfectly light yellow and thin next it’s dark green and frothy. He’s also had dark yellow bile, which leads to increased pain (grinds his teeth and groans) and “egg-yolk” like bile which I have read can be due to malabsorption issues. Again, there seems to be no rhyme or reason and his changes in secretions are very sporadic. He’s gone three days without “egg-yolk” secretions but is now having dark yellow and slightly green bile. Lastly, I’ve contacted his GI specialist about his secretions and he is not too concerned. However, his mother is very concerned and does not understand why things are so sporadic when he’s been getting the same formula and same medications for years. Is his GI tract just shutting down? Is it a progression related to one of his diagnoses? I want to provide some clarity to my patient if possible.
Also, he’s had seizures occurring after dark green bile but I’m not sure if they’re linked. Don’t have his blood work from that time. I’m guessing green bile could mean an infection. And I know his Diurel can lead him into a seizure by throwing off his calcium and potassium levels; which had seemed to of occurred two weeks ago and his Diurel was held for a few days and K-Phos prescribed.
LASTLY, he also has intermittent ORANGE urine. Probably once every 10 days or so. Also, it occurs in the morning usually once. I’ve read that it could be a sign of liver issues. And it doesn’t seem to be a side effect of any of his meds atleast from what I’ve read. However, Clonazepam can raise liver enzymes.
And he’s gone 4 days without sleep now and may have had some seizure activity last night for 1 min.
I’d love to hear from some GI nurses/ Med-Surg nurses and possibly see some articles for support.